Alert archive / Puerto Rico / Special Weather Statements in 2021

Special Weather Statement, NWS JSJ

July 23, 2021

NWS JSJ issued this special weather statement at Jul 23, 2021, 12:23 PM CDT. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2021, 12:23 PM CDT (17:23 UTC)
Expired
Jul 23, 2021, 1:15 PM CDT
In force
52 min
Issued by
NWS JSJ

The radar

The San Juan radar (TJUA), 115 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

259 
WWCA82 TJSJ 231723
SPSSJU

Special Weather Statement
National Weather Service San Juan PR
123 PM AST Fri Jul 23 2021

PRZ008>010-231815-
Northwest-Mayaguez and Vicinity-Western Interior-
123 PM AST Fri Jul 23 2021

...A STRONG THUNDERSTORM IS AFFECTING ANASCO...MOCA...AND 
AGUADA MUNICIPALITIES...

At 120 PM AST, a strong thunderstorm was located over Anasco, moving
west northwest at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1822 6699 1819 6715 1827 6719 1828 6719
      1830 6724 1836 6727 1839 6720 1843 6716
      1845 6705
TIME...MOT...LOC 1720Z 098DEG 9KT 1830 6711 

$$

JJA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Jul 23, 10:06 AM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 23, 10:06 AM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1106 AM AST Fri Jul 23 2021

.UPDATE...Cloudiness has increased across the local islands this
morning. Scattered showers have moved through the local area in
the morning hours, mostly affecting the local waters and eastern
PR, while little to no rain has been observed over the USVI. This
is due to a tropical wave moving through the local area, causing
an increase in moisture and shower activity. The shower activity
is expected to increase over PR in the afternoon hours, especially
for areas near the San Juan metro and western PR. The USVI should
remain with isolated to locally scattered showers. There is also
some Saharan dust, so hazy skies can be observed in areas with
less cloud cover such as the USVI and the south coastal areas of
PR.

&&

.AVIATION...SHRA across the local area is causing VCSH at the
local terminals, with brief -SHRA at the terminals in PR until
around 23/16Z. TS could develop after 23/17Z, which could cause
VCTS at TJSJ and TJBQ. Winds will be from the wast at around 15KT
with sea breeze variations and a few gusts today. Winds decreasing
after 23/23Z. VCSH expected this evening but VCTS is possible for
TIST and TJSJ very late tonight.

&&

.MARINE...Choppy seas expected for the next several days with wave
heights up to 6 feet and winds up to 20 knots. There is a
moderate risk of rip currents across many of the local beaches.

&&

.PREV DISCUSSION... /issued 425 AM AST Fri Jul 23 2021/

SYNOPSIS...An increase in moisture is expected today, as a weak
tropical wave moves across the region. Another tropical wave, with
more moisture content, is expected to further increase the shower
and thunderstorm activity during the upcoming weekend. Drier and
hazy conditions early the upcoming workweek.

SHORT TERM...Today through Sunday...

Weather conditions will become more favorable for the development of
showers and thunderstorms from today to Sunday. This weather pattern
is associated with a TUTT-low northeast of the islands and two
tropical waves that will swing by. The first tropical wave is weak;
however, as instability increases, the diurnal pattern will develop
near the San Juan metro area and PR's interior and western sections
due to the nearby TUTT-low. Although moisture will increase and rain
activity will affect the region, we are not anticipating significant
rainfall amounts across the U.S. Virgin Islands with today's wave.

Rain activity will diminish somehow this evening into early Saturday
morning due to the subsidence ahead of this weekend's robust
tropical wave. However, moisture will ramp up shortly after midnight
as the leading edge, and a wind surge of the tropical wave reach the
islands on Saturday and its axis by Sunday. As this happens, the
TUTT-Low mentioned above will be relocated near the Hispanola,
providing good ventilation aloft enhancing organized convection
Saturday and Sunday. The Virgin Islands can expect a better chance
to observe significant rainfall accumulations with this wave. GFS-
Galvez and Davidson Index suggest favorable atmospheric conditions
for the development of thunderstorms. If guidance is correct,
widespread showers with isolated to scattered thunderstorms will
increase the risk for urban and small-stream flooding, with
localized flash flooding possible this weekend.  If persistent
downpours materialize in the forecast area, then our confidence is
moderate to expect localized Flash Flooding; otherwise, our
confidence is moderate-high to expect widespread showers and
thunderstorms during the weekend.

LONG TERM...Monday through Saturday...

A ridge pattern aloft will erode early the upcoming workweek as a
retrogressing TUTT reaches the forecast area. This feature with
its associated upper level low is expected to cross the local
islands Wed-Thu enhancing moisture advection and instability. At
lower levels, surface high pressure across the north central
Atlantic will continue to yield moderate easterly winds much of
the forecast cycle. As the aforementioned TUTT low moves away, a
mid level ridge will build across the area, bringing drier and
stable weather conditions.

This evolving pattern will result in fair weather conditions
with afternoon convection focused across western areas of Puerto
Rico Monday, Tuesday and Friday, being Tuesday the driest day.
Hazy early in the week due to African dust particles as well. The
intensity and areal coverage of the afternoon showers and
thunderstorms likely to increase Wednesday and Thursday due to the
proximity of the upper trough and precipitable water values near
2.0 inches. The highest chance continue to be across western areas
of Puerto Rico each afternoon. With the heaviest showers, minor
urban flooding is likely.

AVIATION...A tropical wave will bring showers and possible
thunderstorms later this afternoon. However, mainly VFR conditions
are expected to prevail through the forecast period. SHRA/TSRA will
form across eastern and western PR, especially between 23/15-23z,
impacting JSJ/JBQ. Passing showers moving across terminals can not
be ruled out. Winds will continue calm-light/VRB increasing from the
east at 10-20 kt with higher gusts and sea breeze variations after
23/12Z.

MARINE...A moderate to fresh trade wind flow will continue during
the next several days, resulting in choppy marine conditions. Seas
should range in general between 3-5 feet across all offshore waters
and between 2-5 feet over the coastal waters. A moderate risk of
rip currents will prevail through the weekend for most of the
beaches of PR and the USVI.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  88  78  87  79 /  50  60  60  50
STT  89  78  88  78 /  30  60  60  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...JA
LONG TERM....ERG
PUBLIC DESK...CVB
Hazardous weather outlook, Jul 23, 3:56 AM CDT, 8 hours 27 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
427 AM AST viernes 23 de julio de 2021

AMZ710>745-PRZ001>013-240830-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y
Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras cercanas y
lejanas a la costa del Atlantico y Caribe-
427 AM AST viernes 23 de julio de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe el potencial de tronadas con lluvias fuertes y
rafagas fuertes a traves del este, norte y oeste y mitad norte de
Puerto Rico.

.Inundaciones...Lluvias fuertes pueden resultar en inundaciones
urbanas y de riachuelos.

.Viento...Se esperan vientos sostenidos en exceso de 20 mph (17
nudos) a traves de la mayoria de las aguas locales.

.Oleaje...Se espera oleaje picado de hasta 6 pies a traves de la
mayoria de las aguas regionales.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para las costas del este, norte, sureste, y algunas areas
del sur.

.Dias dos hasta el siete...sabado a jueves

Humedad tropical e inestabilidad van a ocasionar condiciones del
tiempo inestables durante el fin de semana. Una onda tropical se
movera a partir del sabado en la manana hasta el domingo aumentando
la actividad de aguaceros y tronadas a traves de las islas y aguas
locales. Las condiciones del tiempo van a mejorar a principios de la
proxima semana a medida que una masa de aire mas seca y estable se
establezca sobre las islas.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre vientos, oleaje y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

AMZ715-725-VIZ001-002-240830-
San Tomas, San John e Islas Adyacentes-Santa Cruz-Aguas cercanas
del Atlantico y aguas costeras adyacentes del Caribe-
427 AM AST viernes 23 de julio de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Viento...Se esperan vientos sostenidos en exceso de 20 mph (17
nudos) a traves de las islas y aguas locales.

.Oleaje...Se espera oleaje picado de hasta 6 pies a traves de las
aguas mar afuera del Atlantico y del Caribe.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para las playas del norte, sur y este de Santa Cruz.

.Dias dos hasta el siete...sabado a jueves

Humedad tropical e inestabilidad van a ocasionar condiciones del
tiempo inestables durante el fin de semana. Una onda tropical se
movera a partir del sabado en la manana hasta el domingo aumentando
la actividad de aguaceros y tronadas a traves de las islas y aguas
locales. Las condiciones del tiempo van a mejorar a principios de la
proxima semana a medida que una masa de aire mas seca y estable se
establezca sobre las islas.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre vientos, oleaje y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

In the hours before

Special weather statement, Jul 23, 12:23 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
123 PM AST Fri Jul 23 2021

PRZ008>010-231815-
Northwest-Mayaguez and Vicinity-Western Interior-
123 PM AST Fri Jul 23 2021

...A STRONG THUNDERSTORM IS AFFECTING ANASCO...MOCA...AND
AGUADA MUNICIPALITIES...

At 120 PM AST, a strong thunderstorm was located over Anasco, moving
west northwest at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1822 6699 1819 6715 1827 6719 1828 6719
      1830 6724 1836 6727 1839 6720 1843 6716
      1845 6705
TIME...MOT...LOC 1720Z 098DEG 9KT 1830 6711

JJA

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 12:45 PM CDTAreal Flood AdvisoryJSJ2 hr
Jul 23, 3:11 PM CDTSmall Craft AdvisoryJSJ59 hr

Nearby

Special Weather Statements in Puerto Rico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.